Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2013, 7:40 PM EDT for Watauga County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2013, 7:40 PM EDT (23:40 UTC)
- Expired
- May 21, 2013, 8:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:45 PM EDT | HAIL 1 | 1 S Foscoe, NC | BENNETT WAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1028 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
750
WUUS51 KRNK 212340
SVRRNK
NCC189-220015-
/O.NEW.KRNK.SV.W.0039.130521T2340Z-130522T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 815 PM EDT
* AT 737 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FOSCOE...OR 5 MILES WEST OF
BLOWING ROCK...AND MOVING NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
FOSCOE...
SEVEN DEVILS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3623 8174 3612 8171 3611 8176 3611 8181
3618 8184
TIME...MOT...LOC 2340Z 166DEG 9KT 3615 8176
$$
DS1 follow-up statement
465
WWUS51 KRNK 220005
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EDT TUE MAY 21 2013
NCC189-220012-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-130522T0015Z/
WATAUGA NC-
805 PM EDT TUE MAY 21 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WATAUGA COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE REPORT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
LAT...LON 3623 8174 3612 8171 3611 8176 3611 8181
3618 8184
TIME...MOT...LOC 0002Z 166DEG 9KT 3620 8178
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM EDT, 39 minutes earlier.
Area forecast discussion, May 21, 7:01 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 701 PM EDT TUE MAY 21 2013 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE WILL DRIFT EAST AND OFFSHORE OVERNIGHT. A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA THURSDAY...FOLLOWED BY HIGH PRESSURE ON FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 310 PM EDT TUESDAY... SATELLITE LOOP SHOWED SCATTERED CU DEVELOPING THIS AFTERNOON ESPECIALLY ACROSS THE HIGHER TERRAIN. REGIONAL WSR-88D LOOP DISPLAYED ISOLATED CONVECTION FORMING JUST SOUTHEAST OF CWA ACROSS EASTERN PORTIONS OF VIRGINIA AND NORTH CAROLINA IN THE MOIST AND UNSTABLE AIR. RNK WRF ARW AND RUC INDICATED THAT THE BEST CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL OCCUR ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. THE NAM AND GFS FOCUS ON CONVECTION THIS EVENING INTO TONIGHT IN THE WEST AND NORTHWEST. INCREASED POPS THIS EVENING IN THE NORTHWEST ALLOWING FOR MENTION OF LIKELY FOR SOUTHEAST WEST VIRGINIA WITH BEST SFC MOISTURE CONVERGENCE AND MID LVL OMEGA FIELDS. SOME OF THE STORMS TONIGHT COULD CONTAIN HEAVY DOWNPOURS...HAIL AND GUSTY WINDS. WITH THE LOSS OF SOLAR HEATING...CONVECTION WILL WEAKEN AND TAPER OFF AFTER MIDNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MILD ADJMAV WITH VALUES FROM THE MID 50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. WARM AND HUMID CONDITIONS CONTINUE ON WEDNESDAY IN THE SOUTHERLY FLOW OUT AHEAD OF THE APPROACHING COLD FRONT AND UPPER TROUGH. INCREASED POPS FROM WEST TO EAST ON WEDNESDAY...WITH HIGHEST POPS ALONG WESTERN MOUNTAINS. THE SWODY2 (DAY TWO CONVECTIVE OUTLOOK) HAS THE SLIGHT RISK JUST TO OUR WEST ON WEDNESDAY. PLAYED HIGHS TEMPERATURES COOLER ON WEDNESDAY WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE SOUTHEAST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 255 PM EDT TUESDAY... HAVE A COUPLE DAYS MORE OF HUMID WEATHER BEFORE FRONT SWINGS ACROSS THURSDAY AND BRINGS A RETURN TO LOWER DEWPOINTS. UNTIL THEN...NO MAJOR CHANGES TO THE FORECAST. WEDNESDAY NIGHT A PIECE OF SHORTWAVE ENERGY ARRIVES ACROSS THE CENTRAL APPALACHIANS WHICH CREATES AN AREA OF SHOWERS AND STORMS...MAINLY AFFECTING THE WRN EDGE OF THE FORECAST AREA. THE BETTER PUSH OF THE FRONT ON THURSDAY COMBINED WITH BETTER UPPER SUPPORT SHOULD BRING SOME ENHANCED THREAT OF SHOWERS AND STORMS. TIMING OF THIS FRONT DOES VARY SOMEWHAT FROM THE MODELS BUT ENOUGH AGREEMENT TO HAVE HIGH CHANCE TO LIKLEY IN THE AREA THURSDAY. TIMING ALSO GIVES ISSUES TO SVR THREAT. ATTM...EXPECT A LINE OF SHRA/TSRA TO BE IN THE MTNS IN THE MORNING AND MOVING INTO THE PIEDMONT BY EARLY AFTERNOON. NOT SEEING A LOT OF HEATING AS CLOUDS WILL BE GENEROUSLY SPREAD. ONE AREA WITH THE BETTER INSOLATION COULD BE SOUTHSIDE VA/NW NC PIEDMONT. AT THIS TIME...THE STORM PREDICTION CENTER HAS A 5 PERCENT THREAT OF SVR WX MAINLY OVER THE PIEDMONT AND TIDEWATER AREAS OF VA/NC. THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO THE LOWER TO MID 70S EAST. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 130 PM EDT TUESDAY FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY THE END OF THE PERIOD. WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING. THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING SOAKED AGAIN MONDAY-WEDNESDAY. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 645 PM EDT TUESDAY... CONVECTION REMAINS QUITE ISOLATED ACROSS THE REGION THIS EVENING WITH MOST COVERAGE OVER NW NORTH CAROLINA WELL SW OF THE TAF SITES. MAIN CONCERN WILL BE WITH THE COMPLEX OF SHRA/TSRA ASSOCIATED WITH AN OLD OUTFLOW HEADING NE OUT OF TN/KY DURING THE NEXT FEW HOURS. LATEST SHORT RANGE GUIDANCE BRINGS SOME OF THIS AS FAR EAST AS THE BLUE RIDGE AROUND MIDNIGHT BEFORE IT FADES. THUS MAY HAVE A STORM OR SHRA AFFECT KBLF/KLWB DURING THE LATE EVENING ...WITH A BAND/CLUSTER OF SHRA/TSRA NEAR KBCB/KROA TOWARD MIDNIGHT PENDING HOW FAR EAST THE PRECIP MAKES IT AFTER LOSS OF HEATING AND LITTLE UPPER SUPPORT. GIVEN UNCERTAINTY WILL COVER MAINLY WITH VCTS/VCSH FOR NOW AND AMEND IF STORMS DO INDEED GET CLOSER. OTHER CONCERN AGAIN WITH FOG LATE ESPCLY NEAR WHERE ANY RAINFALL OCCURS GIVEN SUCH A MUGGY ENVIRONMENT. LATEST FORECAST RAOB SOUNDINGS SUGGEST QUITE A BIT OF PATCHY FOG BUT LIKELY NOT AS WIDESPREAD AS THIS MORNING EXCEPT IN SPOTS WHERE A SHRA PASSES. REGARDLESS OF SHRA COVERAGE...APPEARS KLWB STILL HAS THE BEST CHANCE TO DROP TO LIFR IN FOG WEDNESDAY MORNING WITH A PERIOD OF IFR ELSW EXCLUDING KBLF/KROA WHERE ONLY BRIEF MVFR POSSIBLE AT THIS TIME. EXPECT A QUICK IMPROVEMENT TO CONDITIONS ON WEDNESDAY WITH THE ONSET OF HEATING AND DECENT MIXING BY MID OR LATE MORNING. THINK ALL SITES WILL BE VFR BY 15Z/11AM BUT WITH A BETTER SHOT AT AFTERNOON CONVECTION DEVELOPING ESPCLY WEST OF THE BLUE RIDGE BY 20Z/4PM. WITH POTENTIAL TO SEE A BAND OF SHRA/TSRA DEVELOP WESTERN SLOPES...INCLUDED A PREVAILING -TSRA THREAT AT BOTH KBLF/KLWB WEDNESDAY AFTERNOON WHILE LEAVING ELSW VFR W/OUT CONVECTION UNDER SCTD/BKN 5-6K FT CU FIELDS. THE REGION STAYS IN A WARM...MOIST AIRMASS THROUGH THURSDAY AHEAD OF A COLD FRONT THAT SHOULD PUSH THROUGH LATE IN THE DAY THURSDAY. THIS WILL BRING THE BEST COVERAGE OF SHOWERS WEDNESDAY NIGHT INTO THURSDAY ALONG WITH AREAS OF LATE NIGHT/EARLY MORNING FOG. HIGH PRESSURE AND BETTER FLYING CONDITIONS ARE EXPECTED ON FRIDAY AND THROUGH MUCH OF THE WEEKEND BEHIND THE FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...WP LONG TERM...WP AVIATION...AMS/JH/KK
Hazardous weather outlook, May 21, 3:53 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT TUE MAY 21 2013 NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059- 222000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 353 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FRONTAL SYSTEM MOVES IN THURSDAY. THUNDERSTORMS ASSOCIATED WITH THIS FRONT ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE THREAT FOR DAMAGING WINDS AND LARGE HAIL APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-WVZ042>045-222000- TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER- 353 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FRONTAL SYSTEM WILL MOVE INTO THE AREA BY THURSDAY. SOME THUNDERSTORMS COULD BRING TORRENTIAL RAINS...HAIL AND GUSTY WINDS AT TIMES...WEDNESDAY AFTERNOON INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 3:02 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE MAY 21 2013
VAZ032-211930-
PATRICK VA-
302 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STUART...MOVING SOUTH AT 5 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL PATRICK COUNTY SOUTH OF STUART...
LAT...LON 3660 8028 3660 8023 3654 8018 3654 8019
3654 8028 3654 8029
TIME...MOT...LOC 1857Z 350DEG 3KT 3657 8025
DSSpecial weather statement, May 21, 5:34 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT TUE MAY 21 2013 VAZ032-212200- PATRICK VA- 534 PM EDT TUE MAY 21 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 600 PM EDT * AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEADOWS OF DAN TO STUART...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF ARARAT TO 6 MILES NORTH OF FRANCISCO...AND MOVING SOUTHEAST AT 15 MPH. * PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... AREAS OF RURAL PATRICK COUNTY SOUTH OF MEADOWS OF DAN AND STUART... LAT...LON 3655 8036 3670 8045 3673 8038 3654 8027 TIME...MOT...LOC 2128Z 333DEG 11KT 3669 8040 3660 8033 DS
Special weather statement, May 21, 6:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE MAY 21 2013
NCZ018-212245-
WATAUGA NC-
617 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 645 PM EDT
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PEORIA...OR 3 MILES NORTH OF BEECH
MOUNTAIN...MOVING NORTHEAST AT 5 MPH.
* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BEECH MOUNTAIN...
ROMINGER...
PEORIA...
LAT...LON 3633 8187 3624 8177 3620 8184 3619 8188
3622 8191 3624 8191 3624 8190 3625 8190
3627 8189 3629 8192
TIME...MOT...LOC 2215Z 229DEG 5KT 3626 8190
DSSpecial weather statement, May 21, 7:02 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 PM EDT TUE MAY 21 2013 NCZ018-212330- WATAUGA NC- 702 PM EDT TUE MAY 21 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA... * UNTIL 730 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING NORTH AT 15 MPH. * DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... BLOWING ROCK... FOSCOE... LAT...LON 3622 8176 3619 8161 3612 8166 3611 8178 TIME...MOT...LOC 2258Z 194DEG 13KT 3610 8172 DS
Special weather statement, May 21, 7:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT TUE MAY 21 2013
NCZ019-220015-
WILKES NC-
727 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 815 PM EDT
* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DARBY...OR 10 MILES NORTH OF LENOIR...
MOVING NORTHEAST AT 10 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ELKVILLE...
DARBY...
LAT...LON 3608 8142 3607 8144 3609 8145 3609 8147
3610 8148 3610 8150 3610 8152 3611 8153
3619 8146 3612 8133 3606 8140
TIME...MOT...LOC 2324Z 219DEG 9KT 3606 8149
DSSpecial weather statement, May 21, 7:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT TUE MAY 21 2013
NCZ001-VAZ009-015-220000-
ASHE NC-SMYTH VA-GRAYSON VA-
731 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
EXTREME SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
EXTREME WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 800 PM EDT
* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITETOP
TO FLATWOOD...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF
TROUTDALE TO ASHLAND...AND MOVING NORTH AT 15 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WHITETOP...
NELLA...
FLATWOOD...
LAT...LON 3661 8164 3662 8161 3664 8162 3677 8154
3672 8142 3643 8166 3650 8170 3652 8170
TIME...MOT...LOC 2328Z 201DEG 12KT 3666 8155 3652 8166
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:58 AM EDT | Dense Fog Advisory | RNK | Alleghany, Ashe, Watauga | 4 hr |
| May 21, 6:17 PM EDT | Special Weather Statement | RNK | Watauga | 28 min |
| May 21, 7:02 PM EDT | Special Weather Statement | RNK | Watauga | 28 min |
| May 21, 7:19 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 41 min |
| May 21, 7:27 PM EDT | Special Weather Statement | RNK | Caldwell | 48 min |
| May 21, 7:31 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.